Ohio, 2010

Damaging Winds in Ohio, June 18, 2010

June 18, 2010 · NWS CLE · 8 events in 3 counties and zones

A warm front lifted northeast across northern Ohio during the evening hours of June 18th. Showers and thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted northeast across northern Ohio during the evening hours of June 18th. Showers and thunderstorms developed in association with this front. A couple of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 6:38 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 18, 6:38 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
738 PM EDT FRI JUN 18 2010

.SYNOPSIS...
HIGH PRESSURE ALONG THE EAST COAST WILL GIVE WAY TO AN APPROACHING
COLD FRONT THAT WILL CROSS THE REGION SATURDAY EVENING AND NIGHT.
HIGH PRESSURE WILL GRADUALLY BUILD INTO THE AREA THROUGH SUNDAY
FROM THE NORTHERN GREAT LAKES. HIGH PRESSURE WILL MOVE OVER THE
AREA MONDAY THEN SLIDE OFF TO THE EAST TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A WELL DEVELOPED DERECHO IS HEADED OUR WAY AND A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE EXTREME WESTERN
PORTIONS OF THE FORECAST AREA SO FAR. MOIST UNSTABLE AIR RESIDES
OVER THE WESTERN PORTIONS OF THE FORECAST AREA EVEN THOUGH IT WAS
FAIRLY SHALLOW IN THE EARLY MORNING SOUNDINGS. LINE OF
THUNDERSTORMS CONTINUES TO FEED ON THIS LIMITED LOW LEVEL MOISTURE
AND ADVANCE EAST. QUESTION STILL REMAINS AS TO HOW FAR EAST THIS
FEATURE WILL GO. EARLIER RUC INDICATED ALL OF THE UPPER LEVEL
SUPPORT DRAMATICALLY WEAKENS BY THE TIME IT REACHES A LINE FROM
CLEVELAND TO MANSFIELD. HOWEVER...LATEST RUC NOW SHOWS A WELL
DEVELOP VORT MAX RAGING THROUGH THE ENTIRE FORECAST AREA. THIS IS
WHERE THE QUESTION REMAINS AS TO HOW FAR EAST THIS THING WILL GO.
IS THE RUC MODEL GETTING SOME CONVECTIVE FEEDBACK NOW. REMAINS TO
BE SEEN AND WE WILL CONTINUE TO MONITOR THE SITUATION.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
COLD FRONT WILL REMAIN OFF TO THE WEST THROUGH MUCH OF THE DAY
WITH PASSAGE THROUGH THE AREA BEGINNING LATER IN THE AFTERNOON OUT
WEST THROUGH THE EVENING HOURS AND OVERNIGHT FOR EASTERN AREAS.
MENTIONED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
ESPECIALLY GOING INTO THE AFTERNOON HOURS WITH HIGHER CHANCE POPS.
HOWEVER...MENTION SCT SHRA/TSTMS EVENING DURING MORNING HOURS
GIVEN CONVECTION THIS MORNING THAT TRACKED AS FAR EAST AS INDIANA
WELL AHEAD OF THE FRONT BEFORE DISSIPATING. BOTH NAM AND GFS
SHOWING BEST LIFT ALONG FRONT ACROSS NORTHEAST OHIO AND NW PA
BEGINNING LATE SATURDAY AFTERNOON THROUGH EARLY OVERNIGHT SO
INCREASED TO LIKELY POPS ACROSS THOSE LOCATIONS.

WENT WITH A BLEND OF MAV AND MET GUIDANCE NUMBERS FOR TEMPS SAT.
TEMPS WILL BE TRICKY WITH CLOUDS AND CONVECTION BUT ALL PLACES
SHOULD AS LEAST REACH UPPER 80S.

COLD FRONT FAIRLY PROGRESSIVE SO DROPPED BACK POPS QUICKLY ACROSS
WESTERN AREAS THROUGH SATURDAY NIGHT AND THEN MENTIONED DRY
CONDITIONS EVERYWHERE FOR SUNDAY WITH HIGH PRESSURE RIDGING INTO
THE AREA. TEMPS WILL BE A BIT COOLER AND LESS HUMID CONDITIONS
WILL BUILD IN ON SUNDAY. BOTH GFS AND NAM SHOWING A WEAKENING
SHORT WAVE WITHIN THE FLOW PROGRESSING THROUGH THE AREA SUNDAY
NIGHT. NOT SURE AT THIS TIME IF THIS IS ASSOCIATED WITH SOME
CONVECTIVE FEEDBACK FROM A POSSIBLE THUNDERSTORM COMPLEX OVER THE
PLAINS DURING THIS TIME...BUT KEPT CONDITIONS DRY SUNDAY NIGHT FOR
THE AREA.

SURFACE HIGH PRESSURE BUILDS OVER THE AREA ON MONDAY ALLOWING FOR
SEASONABLE AND DRY CONDITIONS...THEN SLIDES OFF TO THE EAST
TUESDAY. SOUTHERLY FLOW DEVELOPING ON BACK SLIDE OF HIGH PRESSURE
WILL BRING WARMER AND HUMID CONDITIONS BACK INTO THE REGION
THROUGH TUESDAY AND CONTINUING INTO MIDWEEK. BROUGHT CHANCE POPS
INTO THE AREA FROM WEST TO EAST BEGINNING MONDAY NIGHT AND
CONTINUING INTO TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UPPER RIDGE LOCATED ACROSS THE FORECAST AREA WEDNESDAY AND THURSDAY
HOWEVER SOME SCATTERED THUNDERSTORMS POSSIBLE. AS I STATED SOME
SCATTERED THUNDERSTORMS PROBABLE FOR WEDNESDAY AND THURSDAY AS SOME
WEAK WEATHER IMPULSES MOVES OVER TOP OF THE RIDGE WHICH WILL BE
FOLLOWED BY A COLD FRONT MOVING ACROSS THE AREA LATE THURSDAY INTO
FRIDAY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD WITH HIGHS IN THE 80S AND LOWS IN THE 60S. BY FRIDAY THE
WEAKENED FRONT SHOULD ALLOW JUST A LITTLE BIT MORE OF RIDGING TO
RE-BUILD BACK INTO THE FORECAST AREA FOR FRIDAY AND SATURDAY.
AT THIS MOMENT...WILL KEEP THINGS DRY FRIDAY AND SATURDAY.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
DERECHO CONTINUES TO MOVE TOWARD NW OHIO FROM INDIANA. THE TREND
SHOULD BE SOWN ON THE INTENSITY OF THIS CONVECTION BUT BELIEVE IT
COULD REACH 45+ KNOT WIND GUSTS AS IT MOVES TOWARD KFDY AND KTOL.
AT ANY RATE SOME CONVECTION WILL GET INTO KFDY AND KTOL BETWEEN
01Z AND 02Z. UNCERTAINTY THEN EXISTS ON HOW FAST TO DECREASE THE
THE COVERAGE AS IT MOVES EASTWARD INTO NORTH CENTRAL OHIO. FOR NOW
WILL NOT MENTION A CB EAST OF A KCLE TO KCAK LINE THROUGH 07Z.

ANOTHER WAVE OF THUNDERSTORMS WILL MOVE FROM EASTERN IOWA AND WILL
BECOME THE SECOND WAVE OF SHOWERS/THUNDERSTORMS THAT MAY MOVE INTO
THE AREA TOWARD SUNRISE. THIS WAVE SHOULD MOVE ACROSS MUCH OF
NORTHERN OHIO/NW PA THROUGH THE MORNING. THE NEXT POTENTIAL WILL
ARRIVE AS A COLD FRONT SWEEPS ACROSS THE REGION DURING THE
AFTERNOON. MADE AN ATTEMPT TO TIME THESE PERIODS OF THUNDER WITH
AT LEAST A CB MENTION. DEFINITELY WILL SEE NON-VFR CONDITIONS WITH
ANY THUNDERSTORMS.

WINDS WILL BECOME GUSTY IN THE WAKE OF THE FRONT AS IT MOVES FROM
WEST TO EAST. THESE SW TO W WINDS WILL GUST AROUND 25 KNOTS.

.OUTLOOK...NON-VFR CONDITIONS POSSIBLE MONDAY IN/NEAR THUNDERSTORMS.

&&

.MARINE...
WINDS ARE CURRENTLY EXPECTED TO INCREASE FROM THE SOUTH TO 10 TO 15
KNOTS TONIGHT THEN BECOME SW TO 10 TO 15 KNOTS SATURDAY MORNING AS A
WARM FRONT LIFTS NORTH OF THE LAKE.  A WEAKENING COLD FRONT REMAINS
ON TRACK TO CROSS THE LAKE SAT EVENING SHIFTING THE FLOW TO NW. AT
THE PRESENT TIME SMALL CRAFT CONDITIONS ARE NOT EXPECTED. HIGH
PRESSURE MOVING INTO THE LAKE BY SUNDAY NIGHT WILL DIMINISH THE FLOW
WITH LIGHT AND VARIABLE CONDITIONS THROUGH MONDAY MORNING. THE HIGH
WILL SHIFT INTO THE SE STATES FOR TUE TO ALLOW A SE FLOW TO DEVELOP
MON NIGHT AND BECOME SOUTH TUE AND FINALLY SW FOR WED AT ABOUT 10 TO
15 KNOTS. THE MODELS ARE IN AGREEMENT THROUGH MONDAY SO CONFIDENCE
IN FORECAST FAIRLY HIGH...HOWEVER BY TUE AND WED THERE ARE
DIFFERENCES BUT IN EITHER CASE A S TO SW FLOW SHOULD OCCUR WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ABE
NEAR TERM...LOMBARDY
SHORT TERM...ABE
LONG TERM...BC
AVIATION...MULLEN
MARINE...ADAMS
Hazardous weather outlook, Jun 18, 8:37 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
937 PM EDT FRI JUN 18 2010

LEZ142>148-162>168-OHZ003-006>014-017>022-027>032-036>038-047-089-
200145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
937 PM EDT FRI JUN 18 2010

...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-149-169-OHZ023-033-PAZ001>003-200145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-TRUMBULL-
MAHONING-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
937 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 18, 7:50 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
850 PM EDT FRI JUN 18 2010

OHZ003-006>008-017-018-027-036-190145-
HANCOCK-LUCAS-MARION-OTTAWA-SANDUSKY-SENECA-WOOD-WYANDOT-
850 PM EDT FRI JUN 18 2010

...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...NORTHWESTERN
MARION...WESTERN OTTAWA...WESTERN SANDUSKY...WESTERN SENECA...WOOD
AND WYANDOT COUNTIES UNTIL 945 PM EDT...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE IN EXTREME WESTERN OHIO. WIND
GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE THUNDERSTORMS AS THEY MOVE
INTO THE AREA.

THESE STORMS WILL BE NEAR...
  WHITEHOUSE AND SYLVANIA BY 940 PM EDT.
  HOLLAND...WATERVILLE...CUSTAR AND WESTON BY 945 PM EDT.

THE TOWNS OF BERKEY...GRAND RAPIDS...OTTAWA HILLS...MAUMEE...MILTON
CENTER...TONTOGANY AND HASKINS ARE ALSO IN THE PATH OF THESE STORMS.

LOMBARDY

The radar

The Detroit radar (KDTX), 121 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 18, 8:39 PM EST
Where
Lucas County, 0.91 mi ENE of Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.624, -83.703

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Lucas

When
June 18, 8:45 PM EST
Where
Lucas County, Richfield Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.680, -83.820

Thunderstorm winds downed a tree.

Thunderstorm Wind, Lucas

When
June 18, 8:50 PM EST
Where
Lucas County, 2 mi S of Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.691, -83.700

Thunderstorm winds snapped an utility pole.

Thunderstorm Wind, Hancock

When
June 18, 8:53 PM EST
Where
Hancock County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.100, -83.780

A tree was reported down across a road.

Thunderstorm Wind, Hancock

When
June 18, 9:10 PM EST
Where
Hancock County, 3.25 mi E of Mortimer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.108, -83.569

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Sandusky

When
June 18, 9:20 PM EST
Where
Sandusky County, Gibsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.380, -83.330

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Sandusky

When
June 18, 9:20 PM EST
Where
Sandusky County, Gibsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.380, -83.330

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Hancock

When
June 18, 9:40 PM EST
Where
Hancock County, 5.63 mi W of Shawtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.091, -83.957

Thunderstorm winds downed a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231448, 231453, 231449, 231452, 231451, 231450, 231454, 231455.